Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 34, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 24, 2023, 9:18 PM EDT for 4 counties in North Carolina. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Jun 24, 2023, 9:18 PM EDT (01:18 UTC)
- Expired
- Jun 25, 2023, 8:00 PM EDT
- In force
- 23 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 978 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 959 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
179 WHUS42 KMHX 250118 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 918 PM EDT Sat Jun 24 2023 NCZ195-196-199-204-205-251330- /O.NEW.KMHX.BH.S.0034.230625T0118Z-230626T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 918 PM EDT Sat Jun 24 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...Through Sunday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
2 follow-up statements
024 WHUS42 KMHX 250950 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 550 AM EDT Sun Jun 25 2023 NCZ195-196-199-204-205-252200- /O.CON.KMHX.BH.S.0034.000000T0000Z-230626T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 550 AM EDT Sun Jun 25 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING SOUTH OF CAPE HATTERAS... * WHAT...Dangerous rip currents. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
301 WHUS42 KMHX 260026 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 826 PM EDT Sun Jun 25 2023 NCZ196-204-205-261230- /O.EXP.KMHX.BH.S.0034.000000T0000Z-230626T0000Z/ /O.NEW.KMHX.BH.S.0035.230626T1200Z-230627T0000Z/ East Carteret-Ocracoke Island-Hatteras Island- 826 PM EDT Sun Jun 25 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING... * WHAT...Dangerous rip currents.. * WHERE...The beaches from Cape Hatteras to Cape Lookout. * WHEN...Through Monday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ195-199-260130- /O.EXP.KMHX.BH.S.0034.000000T0000Z-230626T0000Z/ West Carteret-Coastal Onslow- 826 PM EDT Sun Jun 25 2023 ...BEACH HAZARDS STATEMENT HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 24, 8:31 PM EDT, 47 minutes earlier.
Area forecast discussion, Jun 24, 8:31 PM EDT, 47 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 831 PM EDT Sat Jun 24 2023 .SYNOPSIS... Troughing will continue over the eastern US into early next week. A cold front will then move through the area by early Tuesday with high pressure building in mid to late next week. && .NEAR TERM /THROUGH SUNDAY/... As of 8:30 PM Saturday...Scattered showers and thunderstorms are currently moving east across the CWA. The collision of the frontal boundary and afternoon seabreeze have kicked off the deepest convection, which is currently running parallel to HWY17. A couple of storms were briefly impressive with large jumps in lightning. After this line moves through, the severe threat for the day will be lessened and we should continue to dry out as we head into the overnight hours. Any ongoing or additional storms that form have the potential to produce gusty winds, which is supported by 500-1000 J/kg of DCAPE. We'll be muggy again tonight with inland lows around 70 and the coast remaining just a few degrees warmer. && .SHORT TERM /SUNDAY NIGHT THROUGH 6 PM SUNDAY/... As of 310 PM Sat...Heights briefly rise across the Carolinas on Sunday as the upper trough departs. The biggest consequence of this will be low-level thicknesses increasing as temperatures at 925mb jump up 2-4 C. At the surface, the mercury will likely tip into the low 90s across the coastal plain while along the coast the sea breeze should keep highs in the mid to upper 80s. PWATs will have only fallen slightly from this afternoon, and once again isolated showers and thunderstorms are possible along the sea breeze. Given the modest ridging in place sided with more pessimistic PoP guidance, settling for just slight chance across inland areas. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... As of 345 AM Sat...Mainly dry but hot and humid to start the period through Monday, then a cold front approaches Mon evening and passes through overnight with a chance of severe weather. A return to mainly dry conditions mid to late week as high pressure builds back in. Monday...Another upper low will move into the Great Lakes region pushing a cold front through the OH Valley and Appalachians. This will push thicknesses even higher ahead of it (~1420 meters), and temps will easily reach the low 90s, with perhaps a few mid 90s possible. Heat indices may approach 100 in some places. Thinking a majority of the day will be precip- free, though strong instability will develop as heights aloft lower late in the day leading to steep mid level lapse rates. The best forcing remains in the Piedmont and points west for most of the afternoon, but severe storms could move into the wrn counties of the Coastal Plain, mainly after 4 pm through the first part of the evening as ML CAPES aoa 2500 J/KG combined with inc shear of 30+ kt overspread ENC. The severe threat will hinge on timing, with an earlier arrival before dark having the best chances for severe weather, and an arrival after dark corresponding to somewhat less of a severe threat as diurnal heating diminishes. Latest trends show a line of storms continuing across the area overnight. Tuesday through Wednesday...Some questions still remain on how fast aforementioned upper low over the Great Lakes transits eastward. A bit better agreement amongst 24/00Z global model suite with the axis of the upper trough moving through NC during the day Tue. Thus hung onto high chc pops for Tue. Wed precip chances diminish quite a bit with the region being on lee side of trough with sfc high pres building in. Temps closer to climo behind front and lowered thickness, generally in the 80s for highs and lows in the 60s. Thursday through Friday...Building heights and mainly dry conditions with deep layer subsidence for the latter half of the week expected. This will translate to increasingly hotter temperatures with a return to highs in the 90s expected, overnight lows in the 70s. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... SHORT TERM /through 18z Sunday/... As of 8:30 PM Saturday...VFR conditions prevail across all TAF sites. Tomorrow's afternoon seabreeze could kick off some isolated showers and thunderstorms, but guidance keeps most of it tucked right along the coast. As of 135 PM Sat...VFR conditions prevail across all terminals with dry conditions over the area, although satellite imagery shows increasingly agitated cumulus fields and a few showers attempting to develop along the sea breeze this afternoon. Continuing to expect isolated to scattered shower and thunderstorm development through the afternoon, mainly along two boundaries - the ongoing seabreeze along the southern coast, and a slow moving frontal boundary further inland across central NC. Although the window of potential convection will be lengthy, cells will likely not last too long owing to dry air in the middle levels despite strong surface instability. If a stronger storm can develop, gusty and erratic winds of up to 40 kt are possible. The shower/storm threat extends into mid- evening as moisture increases aloft ahead of an approaching shortwave, but eventually a loss of heating will result in dry conditions for the remainder of the night. Guidance is not excited by the prospect of fog or low stratus owing to steady southwest winds at around 5 kt overnight, but if decoupling occurs locally lower visibilities and cigs are possible. LONG TERM /Sunday night through Wednesday/... As of 345 AM Sat...Mainly dry through Sunday with VFR conds. Cold front approaches Mon and moves through Mon night and Tue with better chances for showers/storms late Mon into Tue and sub-VFR conditions. Gusty Sswrly winds Monday afternoon and evening with gusts around 20 kt. A return to mainly dry and VFR skies Wed. && .MARINE... SHORT TERM /through Sunday/... As of 315 PM Sat...No hazardous boating conditions are expected through the short term period. Weak front across central NC is slowly easing eastward towards the coast as the Bermuda high remains well displaced to the east. Southerly winds of around 10-15 kt prevail across all waters with seas sitting at around 2-3 feet north of Cape Hatteras and around 4 feet south. Little change in the overall wind pattern is expected with typical afternoon increases in speeds as local sea breeze circulations dominate the low level flow this afternoon and tomorrow. Winds will be slightly stronger tomorrow as a cold front begins to approach from the west, but will remain below SCA. Seas build gradually on Sunday in response, to an area-wide average of 3-4 feet. Isolated to widely scattered convection is possible mainly over the sounds and rivers this afternoon and Sunday afternoon. A few stronger cells could produce gusty and erratic winds. LONG TERM /Sunday night through Wednesday/... As of 345 AM Sat...On Sunday, SW winds around 10-15 kt with seas 2-4 ft. Some gusts to 20 kt late in the afternoon and evening with typical late day thermal gradient peaking. Gradient winds inc on Monday ahead of a cold front, with swrly winds inc to 15-25 kt late in the afternoon through the evening. Seas respond by building to 6 ft Mon evening and may linger through much of Tue. Gradients relax Tue night through mid week and seas subside to 2-5 ft. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...MS/OJC SHORT TERM...MS LONG TERM...TL AVIATION...TL/OJC MARINE...TL/MS
Hazardous weather outlook, Jun 24, 4:06 PM EDT, 5 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 406 PM EDT Sat Jun 24 2023 NCZ029-044>047-079>081-090>092-094-193-194-198-252015- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 406 PM EDT Sat Jun 24 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There will be a risk for severe thunderstorms Monday afternoon and evening, with the main concerns large hail and damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-203>205-252015- West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 406 PM EDT Sat Jun 24 2023 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There will be a risk for severe thunderstorms Monday afternoon and evening, with the main concerns large hail and damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 24, 8:05 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
805 PM EDT Sat Jun 24 2023
NCZ029-080-250030-
Beaufort NC-Martin NC-
805 PM EDT Sat Jun 24 2023
...A strong thunderstorm will impact portions of southeastern Martin
and central Beaufort Counties through 830 PM EDT...
At 805 PM EDT, Doppler radar was tracking a strong thunderstorm over
River Road, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Washington, River Road, Pinetown, Bunyan, Goose Creek State Park and
Washington Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3541 7699 3550 7707 3568 7693 3554 7672
TIME...MOT...LOC 0005Z 226DEG 20KT 3551 7697
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
OJCSpecial weather statement, Jun 24, 8:12 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
812 PM EDT Sat Jun 24 2023
NCZ045-046-081-250100-
Washington NC-Mainland Hyde NC-Tyrrell NC-
812 PM EDT Sat Jun 24 2023
...A strong thunderstorm will impact portions of southeastern
Washington, north central Hyde and western Tyrrell Counties through
900 PM EDT...
At 812 PM EDT, Doppler radar was tracking a strong thunderstorm over
Phelps Lake, or 16 miles east of Plymouth, moving east at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Columbia, Woodley, Pungo Lake, Phelps Lake and Creswell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3568 7653 3586 7656 3594 7627 3584 7618
3568 7622
TIME...MOT...LOC 0012Z 261DEG 6KT 3578 7646
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CBSpecial weather statement, Jun 24, 8:58 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
858 PM EDT Sat Jun 24 2023
NCZ045-080-081-250130-
Washington NC-Beaufort NC-Mainland Hyde NC-
858 PM EDT Sat Jun 24 2023
...A strong thunderstorm will impact portions of south central
Washington, northwestern Hyde and northeastern Beaufort Counties
through 930 PM EDT...
At 857 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pungo, or 15 miles south of Plymouth, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ponzer, Pungo, Pike Road, Leechville, Wenona, Pungo Lake and Pantego.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3557 7673 3569 7675 3577 7651 3554 7648
TIME...MOT...LOC 0057Z 264DEG 14KT 3564 7666
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
OJCThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 8:05 PM EDT | Special Weather Statement | MHX | Beaufort | 25 min |
| Jun 24, 8:12 PM EDT | Special Weather Statement | MHX | Washington | 48 min |
| Jun 24, 8:58 PM EDT | Special Weather Statement | MHX | Washington | 32 min |
| Jun 25, 7:25 AM EDT | Small Craft Advisory | MHX | 64 hr |
Nearby
Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.